Virginia, 2018

Hail in Virginia, May 15, 2018

May 15, 2018 · NWS RNK · 2 events in 2 counties and zones

A very moist and unstable environment set the stage for convection during the afternoon hours. Conditions were ripe enough that very little forcing was required and therefore the main impulse to trigger the storms was orographic lift, with additional storm development initiated through intersecting outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A very moist and unstable environment set the stage for convection during the afternoon hours. Conditions were ripe enough that very little forcing was required and therefore the main impulse to trigger the storms was orographic lift, with additional storm development initiated through intersecting outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 15, 8:01 AM EST, 5 hours 49 minutes earlier.

Area forecast discussion, May 15, 8:01 AM EST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
901 AM EDT Tue May 15 2018

.SYNOPSIS...
A stationary front will remain just over the Mid Atlantic region
and Ohio Valley for the rest of the week. Tropical moisture
will intersect this boundary resulting in daily showers and
thunderstorms through at least Friday. Temperatures will stay
above normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 AM EDT Tuesday...

Modified 12Z RNK sounding yields instability similar to
yesterday with CAPE values around 2000J/Kg. Shear is not
impressive and storm motion is expected to be rather sluggish.
Combined with precipitable water values observed in the upper
percentiles of sounding climatology and we get slow moving
thunderstorms producing locally heavy rain, mainly along the
southern Blue Ridge. Will be keeping a close eye on this as
storms develop this afternoon for potential hydro issues and
localized flooding.

Indications are that convection will initially develop along
the southern Blue Ridge, with outflow then propagating out and
developing new convection preferentially to the north. This
outflow looks to eventually intersect with new convection firing
along the stalled frontal boundary off to our north with the
greatest severe threat residing across NoVa and into the mid
Atlantic region outside of our area, consistent with SPC day 1
convective outlook.

Previous discussion...

Vorticity around the low over the northeast Gulf of Mexico rotates
into Virginia and North Carolina this afternoon. Surface front
drifts south to a Delaware to Indiana line by this afternoon with
little movement in the boundary through Wednesday morning. This
baroclinic zone will remain active, similar to past few days. This
keeps a low probability of strong thunderstorms across Bath and
Rockbridge Counties this afternoon and evening.

Surface and low level winds become southwest by this afternoon which
favorable for enhanced low level convergence and thunderstorms along
the southern Blue Ridge. Based on the HRRR and Hi-Res NMM/ARW will
have highest probability of thunderstorms lined up from Grayson
County to Bedford County by 18Z/2PM. Plenty of instability this
afternoon so confidence is high on the occurrence of
thunderstorms.

Moisture will continue to increase through a deep layer today and
tonight. Precipitable water values will be near 1.75 inches in the
foothills and piedmont. Precipitable Water Placement highlights this
area for a good chance of heavy rain after midnight.

Stayed close to bias corrected guidance for highs today. Even
with more cloud cover maximum temperatures will be above normal.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 315 AM EDT Tuesday...

Very little change this period with models agreeing on fairly wet
pattern as upper trough sets up from the Florida Gulf Coast to the
Tennessee Valley. There is also an upper level blocking ridge that
will sit over Bermuda through the end of the workweek. Between these
two systems, increasing southerly flow will bring tropical moisture
from the Gulf and Atlantic into the region. With PWATS in excess of
1.5 inches and weak steering flow, heavy downpours from slow moving
storms will bring the threat for flooding, especially if an area is
hit with repeated rounds of rain each day. At this point, showers
activity is still hit or miss, but coverage will increase each
afternoon through Friday. The severe threat will be limited by the
deep moist profiles but cannot rule out isolated severe, though we
are not currently outlooked.

Temperatures remain above normal but highs will be scaled back by
clouds and showers.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 309 PM EDT Monday...

Little change in the forecast this period as upper trough lingers in
the east with stalled front to our north. Noticed the ECM shows
trough going flatter/weaker by Sunday though will lean toward a
slower solution, while at the same time front remains parallel to
the upper flow and stays elongated from the Mid-Atlantic the mid-
MS/lower Ohio Valley. Will stay with a good chance of showers and
storms each day with best chance in the afternoon/evenings, while
temperatures stay warmer than normal though highs will kept somewhat
down due to clouds and higher moisture content in air.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
As of 735 AM EDT Tuesday...

Large shield of high clouds has spread across the Mid Atlantic
region from the low over the Gulf of Mexico. Stratocumulus had
also developed in the mountains of Virginia and West Virginia
with VFR ceilings in the 5000-8000 foot range.

Scattered to numerous thunderstorms will develop this afternoon
along the Blue Ridge mountains. Short term guidance has the
most likely orientation from Grayson County to Bedford County
Virgina. High confidence of thunderstorms in the 19Z/3PM to
22Z/6PM time frame at KROA and KBCB. These thunderstorms will
produce very heavy rain and MVFR visibilities.

Models showed showers filling on over the foothills and
piedmont of Virginia and North Carolina after midnight.
Guidance was also showing the ceilings lowering late tonight
along the southern Blue Ridge. Confidence low to medium on
northern extent of lower clouds so for now have left out of KROA
and KBCB TAFs.

.Extended Aviation Discussion...

Probability for showers/thunderstorms will increase associated
with southward sagging front and moisture streaming north from
the Gulf of Mexico.

Weather pattern will remain summerlike through the week.
Daily threat for numerous afternoon and evening showers and
thunderstorms with MVFR ceilings and visibilities will continue
through the end of the week.

&&

.CLIMATE...
As of 940 PM EDT Monday...

Additional record warmth remains possible on Tuesday.

May 15th      Record Highs....Record Warm Lows
Roanoke Va    92 in 1962 ......65 in 1963
Danville VA   95 in 1985 ......64 in 2009
Lynchburg VA  93 in 1900 ......65 in 1905
Blacksburg VA 88 in 1985 ......60 in 2004
Bluefield WV  85 in 1988 ......62 in 2013

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...MBS/AMS
SHORT TERM...RCS
LONG TERM...WP
AVIATION...AMS
CLIMATE...AMS
Hazardous weather outlook, May 15, 4:07 AM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
507 AM EDT Tue May 15 2018

VAZ019-020-024-WVZ507-508-161000-
Alleghany VA-Bath-Rockbridge-Eastern Greenbrier-Western Greenbrier-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening across northern and central Virginia and West Virginia. The
primary threat from any severe storms will be damaging winds and
large hail. Heavy rain and frequent lightning will accompany the
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042>044-161000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Mercer-Summers-Monroe-
507 AM EDT Tue May 15 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Numerous showers and thunderstorms are expected Wednesday through
Friday. Heavy rain is likely with any of the storms and localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 12:40 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
140 PM EDT TUE MAY 15 2018

VAZ009-012-013-015-016-151815-
Grayson-Pulaski-Wythe-Smyth-Carroll-
140 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN SMYTH...SOUTHEASTERN WYTHE...
NORTHWESTERN CARROLL AND CENTRAL GRAYSON COUNTIES...

Until 215 PM EDT

At 139 PM EDT, a strong thunderstorm was located over Ivanhoe, moving
northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pulaski...
Wytheville...
Hillsville...
Fries...
and Max Meadows.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3705 8079 3681 8062 3658 8144 3658 8152
      3670 8163
TIME...MOT...LOC 1739Z 239DEG 12KT 3684 8092

JR
Special weather statement, May 15, 1:13 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT TUE MAY 15 2018

VAZ010-011-013-014-151900-
Giles-Pulaski-Bland-Montgomery-
213 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN PULASKI...SOUTHERN GILES...EAST CENTRAL BLAND AND
NORTHWESTERN MONTGOMERY COUNTIES...

Until 300 PM EDT

At 213 PM EDT, a strong thunderstorm was located over Newport, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Pulaski...
Pearisburg...
Pembroke...
and Newport.

LAT...LON 3740 8049 3723 8044 3715 8066 3706 8078
      3705 8090 3707 8091 3707 8092 3705 8098
      3705 8104 3718 8110
TIME...MOT...LOC 1813Z 291DEG 8KT 3729 8054

JR
Special weather statement, May 15, 1:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT TUE MAY 15 2018

VAZ010-012-151900-
Bland-Wythe-
228 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BLAND AND NORTH CENTRAL WYTHE COUNTIES...

Until 300 PM EDT

At 228 PM EDT, a strong thunderstorm was located near Wytheville,
moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wytheville...
Bland...
Max Meadows...
Favonia...
and Fort Chiswell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3695 8121 3710 8116 3709 8098 3696 8094
TIME...MOT...LOC 1828Z 278DEG 11KT 3702 8106

JR
Local storm report, May 15, 1:44 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             1 SSE LONG SPUR         37.09N 80.95W
05/15/2018  E0.50 INCH       BLAND              VA   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT LITTLE CREEK HIGHWAY.

&&

HYSELL

The radar

The Roanoke radar (KFCX), 58 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Botetourt

When
May 15, 1:50 PM EST
Where
Botetourt County, 2.15 mi NW of Trinity
Measured
1 in hail
Reported by
Public
Coordinates
37.470, -79.930

Hail, Roanoke

When
May 15, 2:10 PM EST
Where
Roanoke County, 1.38 mi N of Medley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -80.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753182, 753183.